Lightning, Santa Rosa
- When
- August 23, 2:48 PM CST
- Where
- Santa Rosa County, Harold
- Injuries
- 2 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 30.670, -86.870
Two individuals were struck by lightning.
Two people were struck by lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Two people were struck by lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 23, 12:14 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 114 PM CDT Wed Aug 23 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 18Z issuance... Majority VFR conditions are expected through the forecast period. Late afternoon scattered showers and thunderstorms could bring MVFR ceilings along the coast. In addition the sea breeze could also generate southerly winds this afternoon and evening, but the main wind flow should be from the northeast. Patchy fog may occur inland in the early morning hours prior to Sunrise. DJ/17 && .PREV DISCUSSION... /issued 637 AM CDT Wed Aug 23 2017/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...Scattered to broken higher based clouds will spread northward off the Gulf with potential of shra/tsra developing along the coastal terminals by mid AM. Cigs reduced to MVFR categories, vsbys to IFR/MVFR categories in and near convection today as well as brief strong convective wind gusts. /10 PREV DISCUSSION... /issued 358 AM CDT Wed Aug 23 2017/ NEAR TERM /Now Through Wednesday night/...Mid level ridge over the southeast has shown signs of breaking down as lower geo- potential heights aloft, associated with a long wave trof, moves eastward over the Appalachians. Upper tropospheric trof forecasters have been observing moving slowly westward over the Gulf the last few days was positioned south of the Louisiana coast, mostly unchanged from last 24 hrs. South of this feature, surface trof associated with the remnants of Harvey has emerged off the western coast of the Yucatan Peninsula. Thunderstorms have increased in this area and environmental conditions will become conducive for a tropical depression or tropical storm to form as the low tracks slowly northwest. More on this in the long term section below. For today, upper trof moving across the Appalachians and Tennessee Valley will allow a surface front, draped from east of the Ohio River Valley to the Mid-South, west into northern Texas this morning to sink southeast, possibly moving into the far northern zones by evening. The boundary is progged to continue southward to the coast and possibly offshore by daybreak Thursday. As the boundary approaches from the north, in combination with sufficient deep layer moisture levels (PWAT's ~ 2.0 inches) and daily instability, scattered showers and storms are forecast to develop thru the day over the land zones. Some of the storms likely to be strong at times. Today's highs in the lower half of the 90s north of the coast and upper 80s/lower 90s closer to the beaches. Maximum heat index values to range from 101 to 105 degrees. Tonight, will maintain a small chance of mainly evening storms out of respect for the southward moving front, with isolated to scattered coverages shifting more south to the coast and offshore late in the night. Overnight lows in the lower to mid 70s interior to mid/upper 70s beaches. /10 SHORT TERM /Thursday Through Friday night/...An upper trof over the eastern states gradually weakens during the period as an upper ridge axis over the western Atlantic noses into the eastern Gulf and as a tropical system is expected to move from the Bay of Campeche area to near the Texas coast. This latter feature is the remnants of Harvey and is nearly certain (90-100% per latest NHC outlook) to have evolved into a tropical depression or storm during the period. A weak stalled frontal boundary is expected to be located near the coast of the forecast area Thursday morning and drifts a bit inland during the day, but will held near the coast on Friday due to gradually strengthening surface ridge over the eastern states. A series of shortwaves move across the forecast area on Thursday, then shift slightly more inland on Friday with the weakening of the eastern states upper trof and building of the upper ridge into the eastern Gulf. Precipitable water values of 2.0-2.2 inches (125-135% of normal) generally continue through the period, and with a weak steering flow suggests that locally heavy rains will be possible with the stronger storms that develop each day. Gusty winds and frequent lightning will also accompany the stronger storms. For Thursday, scattered convective development looks to be favored across the entire area as the weak frontal boundary advances inland a bit, whereas on Friday convective development will be more favored over the southern half or third of the area due to the frontal boundary being held near the coast. Rip current risk looks to increase by at least Friday as long period swell begins to impact the area. Highs on Thursday will be mostly in the lower 90s then more around 90 on Friday. Lows Thursday night range from the upper 60s well inland to the mid 70s at the coast. Lows Friday night will be mostly in the lower 70s with mid 70s at the coast. /29 LONG TERM /Saturday Through Tuesday/...While confidence in the forecast during the long term period remains lower than normal, the expectation continues for the tropical system (Harvey) near the Texas coast to be absorbed into an amplifying upper trof pattern over the eastern states. Increasing deep layer moisture associated with this system still looks to flow into the forecast area during the period, and there is at least some potential for a heavy rain and/or severe weather event to occur over the forecast area during the Monday into Tuesday timeframe - but this is highly dependent on placement of a weak frontal boundary near the area as well as the surface low from the anticipated remnants of Harvey - and will just have to continue to monitor at this point. An increased risk of rip currents is expected during the period. Scattered to potentially numerous showers and storms are expected through the period and will add more coverage detail as confidence improves. /29 MARINE...A weak pressure pattern today results in a light wind pattern thru tonight which becomes northerly late tonight into Thursday with a frontal boundary pushing just off the coast. Winds, waves and seas locally higher in isolated to scattered marine storms. Away from storms, little change in seas. Meanwhile, the National Hurricane Center calls for a high chance that the remnants of Harvey will very likely regenerate into a tropical depression or tropical storm today or tonight as it tracks northwest around 10 mph across the western Gulf. Considering current forecasts, will continue to call for an increased swell component which begins to propagate northeast up over the coastal waters beginning late in the week and may continue into the first of next week. Refer to latest products from the National Hurricane Center and the local forecast office in Mobile for further updates and status of the low to lift up into the western Gulf end of the week. /10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous Weather Outlook National Weather Service Mobile AL 433 AM CDT Wed Aug 23 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-241200- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 433 AM CDT Wed Aug 23 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Highest heat index values to range from 101 to 105 degrees today. Storms forecast to develop and become mostly scattered in coverage through the day today. Some of the storms potentially strong. Main impacts from storms will be brief strong wind gusts, frequent lightning and locally heavy rain that may cause instances of nuisance type flooding in some areas that experience poor drainage. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An increase in rip current hazards looks to set up Friday and into the weekend, as a potential tropical system lifts up across the western Gulf late in the week, bringing long period swell into the surf zone. Elevated rip current hazards may linger into the first half of next week. There is at least some potential for a heavy rain and or severe weather event to occur over the forecast area during the Monday into Tuesday timeframe. This will be highly dependent on eventual placement of a weak frontal boundary near the area and how the surface low from Harvey tracks. Stay tuned. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Tuesday. GMZ630>635-650-655-670-675-241200- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 433 AM CDT Wed Aug 23 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Winds, waves and seas locally higher in and near isolated to scattered storms. Frequent lightning activity and visibility reducing heavy rainfall will also be likely with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds, waves and seas locally higher in and near storms during the outlook. Frequent lightning activity and visibility reducing heavy rainfall will also be likely with the stronger storms. A potential tropical system, to lift northwest over the western Gulf at the close of the week, brings an increase in long period swell up across the coastal waters Friday and into the weekend. Increased swell may continue into the first of next week, depending on eventual track and strength of western Gulf system.
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT WED AUG 23 2017
FLZ203>205-232045-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
303 PM CDT WED AUG 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 345 PM
CDT...
At 303 PM CDT, the strong thunderstorms were located along a line
extending from 12 miles northwest of De Funiak Springs to 9 miles
northeast of Point Baker, and moving south at 10 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Crestview, Milton, Bagdad, Baker, Laurel Hill, Roeville and Point
Baker.
LAT...LON 3054 8649 3056 8653 3054 8654 3054 8711
3097 8703 3099 8639 3054 8639
TIME...MOT...LOC 2003Z 355DEG 10KT 3080 8632 3082 8699Special Weather Statement
National Weather Service Mobile AL
338 PM CDT WED AUG 23 2017
ALZ261-263-MSZ076-079-232130-
Mobile Central AL-Mobile Inland AL-Greene MS-George MS-
338 PM CDT WED AUG 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WEST CENTRAL MOBILE...GEORGE AND SOUTHEASTERN GREENE
COUNTIES UNTIL 430 PM CDT...
At 338 PM CDT, the strong thunderstorms were located along a line
extending from 11 miles west of Gulfcrest to near Lucedale, and
moving southwest at 10 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Lucedale and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3086 8888 3105 8863 3107 8838 3083 8826
3074 8842 3074 8889
TIME...MOT...LOC 2038Z 036DEG 10KT 3099 8843 3096 8865The Eglin Afb radar (KEVX), 91 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 lightning. Local standard time, as filed.
Two individuals were struck by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719444.